Minnesota, 2016

Flash Flooding and Hail in Minnesota, June 17 to 18, 2016

June 17 to 18, 2016 · NWS MPX · 43 events in 11 counties and zones

A large complex of thunderstorms developed across North Dakota during the early morning of Friday, June 17th. These storms moved eastward across eastern North Dakota and produced a large area of severe winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$250,000
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large complex of thunderstorms developed across North Dakota during the early morning of Friday, June 17th. These storms moved eastward across eastern North Dakota and produced a large area of severe winds and hail.

As the storms moved into northwest Minnesota Friday morning, a small line started to form and move southeast toward central Minnesota. Several reports of large hail occurred in Todd County before moving southward before noon. During the afternoon, a broken line of storms continued to form south and west across southern Minnesota.

The storms in the afternoon become more multicellular as they expanded further to the south and east toward the Minnesota/Iowa border by early evening. Due to the multicellular nature of the storms, downburst winds and large hail were localized. In central Minnesota, the main damage was associated with large hail, up to golf ball size at times. As they moved farther south, significant wind damage occurred, especially across southern Redwood, northern Blue Earth and western Nicollet Counties where local farms and homes were damaged. By the early evening, damage was near the Iowa border where trees and power lines were blown down. One of the storms caused a semi-truck to blow off the road on I-90 near Fairmont.

Eventually these storms weakened by the evening, but several rounds of torrential rain caused significant flooding to develop, especially near New Ulm and Courtland. |Near New Ulm, a railroad crossing was washed out on Pineapple Lane. Two roads in Courtland were washed out by heavy rains Friday night. These roads were about a mile west of 491st Street, and 506th Street was closed through 511th Street due to flooding. Apple Road, south of Highway 68, was impassable due to a mudslide. An unofficial report of 7 inches of rain fell near Courtland in less than 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:59 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 4:59 AM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
559 AM CDT FRI JUN 17 2016

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Fri Jun 17 2016

Shortwave that came out of MT overnight and is working across ND
early this morning and will continue on to western Ontario this
afternoon as an h5 ridge continues to build north into the upper MS
Valley. A surface low will slowly work across SD during the day,
with an inverted trough extending northeast of it. This inverted
trough will slip into far western MN late this morning, but will
stall out as it runs into the upper ridge and become laid out
tonight from west central MN up toward Duluth.

That shortwave moving across ND will drive a line of thunderstorms
into northern MN. There was a time when the HRRR showed this line
coming into the AXN area this morning, but each successive run of
the HRRR keeps inching this line farther north and its beginning to
look like this wave of thunderstorms will remain north of the MPX
CWA.

Instead, the period that is looking more likely to have thunderstorm
development is this afternoon and evening. Strong instability
(mlCAPE on the order of 4000 j/kg) will develop out ahead of the
inverted trough coming in, with that trough looking to provide a
focus for storm development. With the ridge overhead, we will have a
weakly forced, low shear, high CAPE environment, all of which means
we will have multi-cell pulse thunderstorms, similar to what you
would typically find in the southeast U.S. this time of year. Of
more concern though is the fact that both the GFS and NAM show PWATs
in western MN increasing to around 1.9 inches and with slow storm
motion expected, these storms will produce torrential rainfall. As a
result, the biggest convective threat we will have to watch today
into tonight will be excessive rainfall. The lack of shear will lead
to lack of organization, with the main severe threat being from
downbursts caused by precip loading. A strong updraft or two may be
able to produce marginally severe hail early in its life cycle,
while a brief and weak tornado can not be ruled out for any cell
that happens to anchor itself on the wind shift associated with the
trough.

For tonight, continued chance PoPs from western into central MN,
where the front is most likely to be. However, in this weakly forced
environment, the position of the front tonight will be driven by
outflow boundaries from thunderstorms that develop this afternoon.
That front could be anywhere as far south as Sioux Falls to the Twin
Cities to as far north as Fargo up toward Grand Marais. Hi-Res
models struggle to develop convection tonight, likely due to the
lack of a well defined LLJ, but the deterministic models highlight
the potential for storms through the night along the boundary. Much
like this afternoon, we will probably end up needing
likely/categorical PoPs tonight for parts of the area, but there is
not enough confidence in when/where thunderstorms will be to go any
higher than the 50 PoPs we have this afternoon out west.

.LONG TERM...(Saturday through Thursday)
Issued at 403 AM CDT Fri Jun 17 2016

Excellent continuity continues among the deterministic solutions
on a building upper level ridge from the desert southwest to the
Upper Mississippi Valley region this weekend. The fly-in-the-
ointment remains little ripples (short waves) in the southwest
flow aloft this weekend along with the proximity of a frontal
boundary across the MN portion of the forecast area on Saturday
along with a cold front dropping through late Sunday into Monday.
This scenario leads to convection pushing slowly eastward across
central and southwest areas of MN Saturday morning with some of
the convection reaching across the Twin Cities and west central WI
before dissipating. A concern with the convection Saturday
morning is the threat for torrential rainfall, which is compounded
by slow moving storms. PWAT values across central and southwest MN
are on the order of 1.7 inches. These values are right around the
daily max for MSP. Hence, several inches of rain could occur
because of the slow movement or a little training. Fortunately, the
frontal boundary will lift into northern MN in the afternoon along
with a developing mid level cap, ending the storm threat.

The ridge will be over us for a good portion of Sunday. Low level
southwest winds occur during the day with H85 temperatures
climbing into the 22-24 deg C range. Confidence is high that
temperatures will climb well into the 90s over much of central
and southern MN. Pushed highs up a little more with 94 in the Twin
Cities and 97 at Madison. I wouldn't be surprised if highs ended
up 3 degrees warmer than forecast over much of the area. The heat
will be accompanied by dew points in the upper 60s to lower 70s.
This yields heat indices in the 95 to 100 degree range. WBGT are
in the lower 80s over much of the MN forecast area with middle 80s
in west central MN.

Late in the day on Sunday, a strong short wave will be dropping
southeastward into the northern plains. This feature will move
across the forecast area Sunday night accompanied by a cold
frontal passage. 12 hour H5 height falls Sunday night will be near
120 meters across northern MN. This is where storms will initiate
Sunday afternoon with a line building southwestward with time
during the evening. The vertical wind profile for us shows
unidirectional winds with quite a bit of speed shear. Models
continue to show an H5 wind max of 80+ knots passing across
northern MN Sunday evening with 60 knots extending down across the
Twin Cities. Once thunderstorms develop, we could be looking at a
damaging wind event given the degree of instability and wind
profile. SPC currently has us much of our area from the Twin
Cities on north and west outlooked in slight risk.

A cooler and dry pattern will set up for early next week in the
wake of the front. The flow aloft will be northwest through mid
week, before backing the west-southwest after mid week.
Temperatures will fall back to more seasonal levels as well along
with less oppressive dew points.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jun 17 2016

Thunderstorms in ND this morning will remain north of MPX
terminals through the morning. Scattered thunderstorms are
expected to develop between 21z and 23z along a cold front in
western MN, with AXN/RWF the most likely locations to see
convection. River fog at EAU will burn off quickly this morning,
with VFR conditions expected the rest of the day outside of any
thunderstorms. Tonight, increasing dewpoints may allow vsby
reductions at RNH/EAU due to hz/br.

KMSP...No additional concerns expected, with thunderstorms
remaining west and north of the terminal today and tonight.

/OUTLOOK FOR KMSP/
SAT...VFR. Winds S 10kts.
SUN...VFR. TSRA likely overnight. Winds SW 10-15G25 kts.
MON...VFR. Winds NW 10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, Jun 17, 4:59 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 AM CDT FRI JUN 17 2016

MNZ041>045-047>070-073>078-082>085-091>093-180930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
559 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS
SOUTHWEST...WEST CENTRAL AND CENTRAL MINNESOTA. AN ISOLATED
SEVERE STORM IS POSSIBLE. HEAVY RAINFALL IS POSSIBLE WITH
ANY OF THE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA ON SATURDAY AND
THEN AGAIN SUNDAY AFTERNOON AND NIGHT. A FEW OF THE STORMS MAY BE
SEVERE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
SUNDAY AFTERNOON.

WIZ014>016-023>028-180930-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
559 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND THEN AGAIN SUNDAY
AFTERNOON AND NIGHT. A FEW OF THE STORMS MAY BE SEVERE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 9:04 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 AM CDT FRI JUN 17 2016

MNZ041-042-171600-
TODD-DOUGLAS-
1004 AM CDT FRI JUN 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN TODD AND
DOUGLAS COUNTIES...

AT 1003 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER ASHBY...OR 17
MILES SOUTHEAST OF FERGUS FALLS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...STAPLES...CLARISSA...EVANSVILLE...EAGLE BEND...CARLOS...
BERTHA...BRANDON...KENSINGTON...HEWITT...LAKE OSAKIS AND HOLMES CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4636 9481 4635 9469 4576 9522 4576 9576
      4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 1503Z 259DEG 20KT 4612 9578

DWE

The radar

The Minneapolis radar (KMPX), 203 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

21 hail, 18 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Todd

When
June 17, 10:01 AM CST
Where
Todd County, 3.93 mi WSW of Hewitt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.300, -95.150

Hail, Todd

When
June 17, 10:08 AM CST
Where
Todd County, 0.48 mi E of Bertha
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -95.060

Hail, Todd

When
June 17, 10:35 AM CST
Where
Todd County, 3.84 mi W of Clotho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.020, -95.110

Most of the hail was less than 3/4 of an inch.

Hail, Todd

When
June 17, 10:50 AM CST
Where
Todd County, 2.81 mi N of Gutches Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.990, -94.960

Hail, Stearns

When
June 17, 12:38 PM CST
Where
Stearns County, 0.97 mi E of St Martin
Measured
1 in hail
Reported by
Public
Coordinates
45.500, -94.660

Hail, Stearns

When
June 17, 12:55 PM CST
Where
Stearns County, 1.61 mi ENE of Farming
Measured
1 in hail
Reported by
Public
Coordinates
45.530, -94.570

Hail, Stearns

When
June 17, 12:59 PM CST to 1:03 PM CST
Where
Stearns County, 0.48 mi E of Roscoe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.430, -94.640

Hail, Stearns

When
June 17, 1:00 PM CST to 1:10 PM CST
Where
Stearns County, 2.17 mi SE of Paynesville
Measured
1 in hail
Reported by
Public
Coordinates
45.356, -94.700

Quarter size hail continued for 10 minutes.

Hail, Stearns

When
June 17, 1:09 PM CST
Where
Stearns County, 0.97 mi WNW of Cold Spg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.455, -94.449

Hail, Meeker

When
June 17, 1:15 PM CST to 1:20 PM CST
Where
Meeker County, 5.36 mi NNW of Manannah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.319, -94.671

Hail, Meeker

When
June 17, 1:20 PM CST to 1:25 PM CST
Where
Meeker County, 3 mi WSW of Eden Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.320, -94.610

Hail, Meeker

When
June 17, 1:25 PM CST to 1:35 PM CST
Where
Meeker County, 0.9 mi E of Manannah to 3.13 mi SSE of Manannah
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.252, -94.602

Several rounds of large hail occurred in northern Meeker county.

Hail, Todd

When
June 17, 1:43 PM CST
Where
Todd County, 5.54 mi WSW of Clotho
Measured
0.75 in hail
Reported by
Public
Coordinates
45.980, -95.130

Hail, Meeker

When
June 17, 2:11 PM CST
Where
Meeker County, 0.98 mi E of Darwin
Measured
0.75 in hail
Reported by
Public
Coordinates
45.100, -94.400

Hail, Lac Qui Parle

When
June 17, 2:34 PM CST
Where
Lac Qui Parle County, 4.23 mi SW of Madison Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.930, -96.230

Funnel Cloud, Lac Qui Parle

When
June 17, 2:50 PM CST
Where
Lac Qui Parle County, 4.4 mi NW of Providence
Reported by
Storm Chaser
Coordinates
44.870, -96.190

Hail, Lac Qui Parle

When
June 17, 3:05 PM CST to 3:10 PM CST
Where
Lac Qui Parle County, 2.93 mi NNW of Providence to 5.69 mi WNW of Providence
Measured
1 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
44.870, -96.140

Local farmers indicated significant damage to their corn crop.

Hail, Renville

When
June 17, 3:12 PM CST to 3:20 PM CST
Where
Renville County, 0.85 mi SE of Hector
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.740, -94.710

The hail continued for nearly 10 minutes.

Hail, Lac Qui Parle

When
June 17, 3:15 PM CST
Where
Lac Qui Parle County, 0.98 mi E of Dawson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.930, -96.050

Hail, Renville

When
June 17, 3:20 PM CST
Where
Renville County, 0.69 mi N of Buffalo Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.740, -94.620

Hail, Renville

When
June 17, 3:20 PM CST
Where
Renville County, 0.98 mi W of Olivia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.780, -95.000

Hail, Redwood

When
June 17, 4:05 PM CST
Where
Redwood County, 0.85 mi NW of Redwood Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.540, -95.110

Thunderstorm Wind, Renville

When
June 17, 4:15 PM CST
Where
Renville County, 0.49 mi W of Franklin to 0.87 mi E of Franklin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -94.890

Several trees and power lines were blown down east of Morton.

Thunderstorm Wind, Redwood

When
June 17, 4:21 PM CST
Where
Redwood County, Morgan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.420, -94.920

Several tree limbs were blown down around Morgan. Farms around Morgan had significant crop damage due to large hail and wind. There were also unconfirmed reports of softball size hail around Morgan.

Thunderstorm Wind, Redwood

When
June 17, 4:28 PM CST to 4:30 PM CST
Where
Redwood County, 2.86 mi SE of Clements to 4.69 mi SE of Clements
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.350, -95.010

Scattered trees and power lines were blown down at County Road 4 and 13.

Thunderstorm Wind, Brown

When
June 17, 4:37 PM CST
Where
Brown County, 0.85 mi NW of Springfield
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.260, -94.980

A wind sensor measured a 52 knot wind gust.

Thunderstorm Wind, Brown

When
June 17, 4:37 PM CST to 4:39 PM CST
Where
Brown County, 2.2 mi N of Springfield to 2.23 mi N of Springfield
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.282, -94.971

Numerous trees were blown down north of Springfield, along with a turkey barn that was damaged.

Thunderstorm Wind, Brown

When
June 17, 4:40 PM CST
Where
Brown County, 0.85 mi SW of Springfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.240, -94.980

Several trees were blown down in Springfield, one landed on a garage and damaged it.

Thunderstorm Wind, Brown

When
June 17, 4:55 PM CST
Where
Brown County, 0.64 mi SSW of Sleepy Eye to 0.81 mi ENE of Sleepy Eye
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.291, -94.733

A few trees were blown down in Sleepy Eye.

Thunderstorm Wind, Brown

When
June 17, 5:25 PM CST
Where
Brown County, 1.68 mi SSW of New Ulm Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.299, -94.518

A garage was damaged outside of New Ulm.

Thunderstorm Wind, Brown

When
June 17, 5:30 PM CST
Where
Brown County, 0.85 mi SE of New Ulm to 2.23 mi SE of New Ulm
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -94.460

Numerous trees were blown down in New Ulm.

Thunderstorm Wind, Watonwan

When
June 17, 5:45 PM CST
Where
Watonwan County, Madelia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -94.420

A large tree was blown down over a road.

Thunderstorm Wind, Nicollet

When
June 17, 6:00 PM CST to 6:03 PM CST
Where
Nicollet County, 0.49 mi WNW of Courtland to 3.52 mi E of Courtland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.272, -94.359

Numerous trees and power lines were blown down from Courtland, and 4 miles east of Courtland.

Thunderstorm Wind, Blue Earth

When
June 17, 6:00 PM CST
Where
Blue Earth County, 0.67 mi N of Cambria to 0.7 mi NE of Cambria
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.240, -94.318

A tree was blown down across a road in Cambria.

Flash Flood, Brown

When
June 17, 6:00 PM CST to June 18, 12:00 AM CST
Where
Brown County, 2.62 mi N of Searles to 2.37 mi SSE of New Ulm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.268, -94.428

Shag road on the southeast side of New Ulm was closed by high water. The railroad crossing at Pineapple Lane near on Shag Road was washed out.

Flash Flood, Nicollet

When
June 17, 6:00 PM CST to June 18, 12:00 AM CST
Where
Nicollet County, 2.02 mi E of Courtland to 1.49 mi SE of Courtland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.272, -94.309

Two roads in Courtland were washed out by heavy rains Friday night. One was about a mile west of 491st Street, and 506th Street was closed through 511th Street due to flooding.

Flash Flood, Blue Earth

When
June 17, 6:00 PM CST to June 18, 12:00 AM CST
Where
Blue Earth County, 1.38 mi NNW of Cambria to 2.81 mi NW of Cambria
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.249, -94.330

Apple Road south of Highway 68 was closed due to a mudslide and area residents had basement flooding.

Thunderstorm Wind, Martin

When
June 17, 6:03 PM CST
Where
Martin County, 0.69 mi S of Trimont to 1.11 mi SE of Trimont
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -94.720

Several trees were uprooted in Trimont.

Thunderstorm Wind, Martin

When
June 17, 6:08 PM CST
Where
Martin County, 0.5 mi W of Truman to 0.7 mi S of Truman
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
43.830, -94.440

Several trees were blown down in Truman.

Thunderstorm Wind, Martin

When
June 17, 6:12 PM CST
Where
Martin County, 2.04 mi N of Fairmont
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
43.679, -94.464

An 18-wheeler truck was over turned on I-90 near Fairmont.

Thunderstorm Wind, Martin

When
June 17, 6:15 PM CST to 6:17 PM CST
Where
Martin County, 0.85 mi SE of Fairmont to 1.57 mi NNW of Fairmont Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
43.640, -94.460

Several trees were blown down in Fairmont.

Thunderstorm Wind, Watonwan

When
June 17, 6:20 PM CST
Where
Watonwan County, St James to 0.56 mi N of St James
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -94.630

Several large tree limbs, up to 10 inches in diameter, and a large tree was blown down in St. James. The most concentrated area was on Armstrong Avenue.

Thunderstorm Wind, Martin

When
June 17, 6:29 PM CST
Where
Martin County, 2.59 mi WSW of Fairmont
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.640, -94.520

A wind sensor on a local radio tower measured a 59 knot wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631502, 631503, 631506, 631505, 631507, 631508, 631528, 631512, 631510, 631514, 631529, 631515, 631517, 631519, 631521, 641504, 631520, 631522, 631524, 631526, 631530, 631531, 632296, 632275, 632295, 632277, 632282, 632290, 632291, 632297, 632292, 632280, 632293, 632294, 641483, 641486, 641489, 632287, 632286, 632285, and more.